WHEN POT BECOMES TOXIC - CANNABINOID HYPEREMESIS SYNDROME
Could Cannabis be part of the problem?
"Cannabinoid Hyperemesis Syndrome is a rare form of cannabinoid toxicity that develops in chronic smokers."
What is cannabinoid hyperemesis syndrome (CHS)?
CHS is a nebulous condition where cannabis becomes toxic. If you smoke a lot of pot and you have classic symptoms; recurrent nausea, vomiting and crampy abdominal pain you might have CHS . Symptoms may improve temporarily by taking a hot shower or bath. or more fully by stopping the use of cannabis.
What causes cannabinoid hyperemesis syndrome?
Cannabinoid hyperemesis syndrome is generally thought to be caused by heavy, habitual use of cannabis. High THC strains are most often implicated in this disorder. Foreign organic and chemical toxins in marijuana can also be confused with the THC and / or cannabinoid intolerance.
"In this condition, the acute (illness) phase of CHS typically lasts for only 24 to 48 hours, but the risk of relapse is high if the patient returns to cannabis use." - Jonathan A. Galli, MD et.al."
What is cyclic vomiting syndrome?
Cyclic vomiting syndrome, or CVS, is a disorder with sudden, repeated episodes of severe nausea, vomiting, followed by physical exhaustion. CVS is sometimes confused with cannabinoid hyperemesis because the symptoms are so similar. CVS is thought to be caused by a multitude of subtle yet to be fully identified operators.
Chemicals in the diet, vaccines, acquired allergic response, and gastrointestinal disease all may play a role to varying degrees. CVS episodes can seem to occur at random and can last from a few hours to several days. If total abstinence from marijuana does not halt symptoms, then the patient does not have THS.
“I really wasn’t able to function much at all. I was constantly having to lie down with a constant pain.”.
HOW TO DO A SELF DIAGNOSIS
If you smoke a fair amount of weed and often suffer from the symptoms, nausea, vomiting and gastrointestinal issues, then you should find out if your pot is causing the problem. Keep a diary. Write down what you eat, drink, exercise, emotional events, sleep. Abstain from marijuana use for a month. Record on a daily basis how you feel, rank your symptoms on a scale of one to five.
"A greater understanding of the natural course of the syndrome and response to marijuana cessation may be gained with longer lengths of follow-up. Future studies following patients longitudinally for extended periods of time are needed." - Jonathan A. Galli, MD, et.al.
After each week, take a look at your activities and note any cause and effect, like I was angry at work, ate a chocolate cake by myself, didn't sleep well and was nauseous the next day. At the end of a full month's abstinence, review your symptom scores and see if they went down without smoking pot. Also consider if the month was a normal month, without unusual activity or stress, that could throw your self diagnosis conclusions off.
DISSECTING THE ISSUES
If you are don't better without taking marijuana, then obviously you want to look dumping this form of medication for now at least. If you enjoy your weed medically or recreationally, but still suspect that some of your symptoms are related to your pot use, then consider the following;
Medically, we think everyone should avoid smoking or taking a lot of THC without a break.
You may have become THC intolerant. Too much THC for too long. This can happen when you take too much of anything, coffee, alcohol, drugs and herbs. There are two solutions, abstinence or taking a holiday and resuming consumption in lesser amounts. After taking a holiday (perhaps a month) and still wish to reap the benefits of medical marijuana, try strains much lower in THC, but higher in CBD, THCV, cannabinol or extracts with CBC or CBG. Start with a small dose and if the effects are positive, work up until the effects are optimal.
Something like 4 weeks on and at least a week off might be a somewhat "painless" routine for the average user. If your weed is moldy, this could be the cause of all of your problems. See our section on moldy weed to learn about this issue. WHY SMOKING MOLDY WEED IS BAD, BAD NEWS. By the way, this little moldy pot article went viral with thousands of hits per month.
If there are pesticides in your pot, that can cause horrendous problems which include nausea, gastrointestinal issues and vomiting. See our section on Lab tested weed to learn all about pesticides, herbicides. LAB TESTED MEDICAL MARIJUANA - A USER'S GUIDE
There are other alternative choices of medication too, that you can try, non-psychoactive raw cannabis, creams, tinctures and oils. Again, we recommend lower THC and an abundance of CBD and other cannabinoids and terpenes for the healthiest and even best recreational experience.
“It was starting to take a toll on me after a few months. I was doing all these tests and not knowing what was wrong with me or who to turn to.” - Patient
420 EvaluationsOnline: Patients that suspect they have Cannabinoid Hyperemesis Syndrome might benefit from high CBD or strains balanced in CBD and THC. Certainly, anyone who is ill should never take anything that could have toxic chemicals or poisonous microorganisms and their metabolites in it. In California and Nevada, patients can get medical cannabis recommendations online same day.
This online Telehealth process complies with the recommendations and guidelines of the California Board of Medicine. Online 420 recommendations, grower permits, and Cannabis ID are valid to purchase medical cannabis at licensed delivery services, dispensaries, cannabis clubs, marijuana cooperatives, cannabis clinics and online stores in California and Nevada.
By getting your medical cannabis documents here, you're helping support our ongoing quest to provide the best in medical marijuana information and news.
"I’ve known many heavy cannabis smokers all my life and have only recently heard of it......"
Though the symptoms are very similar, Cyclic Vomiting Syndrome differs from Cannabinoid Hyperemesis Syndrome,. Cyclic Vomiting Syndrome is not caused by cannabis consumption.
Often mistakenly called Cyclical Vomiting Syndrome, Cannabinoid Hyperemesis Syndrome is a rare form of cannabinoid toxicity that develops in chronic smokers. It’s characterized by cyclic episodes of debilitating nausea and vomiting. People who suffer from the syndrome often find that hot showers relieve their symptoms, and will compulsively bathe during episodes of nausea and vomiting. Symptoms stop after cessation of cannabis use.
I used cannabis for nausea without realizing it might actually have been the cause of it. Cannabinoid hyperemesis syndrome (also known as cannabis hyperemesis syndrome, or CHS) is a recently discovered, poorly understood condition theoretically caused by heavy, long-term cannabis use. Its acute “hyperemetic” phase is characterized by vomiting, nausea, severe gastrointestinal discomfort, and compulsive bathing, although it may be preceded by a period of milder symptoms like morning nausea, consistent urges to vomit, and abdominal pain......
Coinciding with the increasing rates of cannabis abuse has been the recognition of a new clinical condition known as Cannabinoid Hyperemesis Syndrome. Cannabinoid Hyperemesis Syndrome is characterized by chronic cannabis use, cyclic episodes of nausea and vomiting, and frequent hot bathing. Cannabinoid Hyperemesis Syndrome occurs by an unknown mechanism. Despite the well-established anti-emetic properties of marijuana, there is increasing evidence of its paradoxical effects on the gastrointestinal tract and CNS. Tetrahydrocannabinol, cannabidiol, and cannabigerol are three cannabinoids found in the cannabis plant with opposing effects on the emesis response.....
Cannabinoid hyperemesis syndrome is characterized by recurrent nausea, vomiting and crampy abdominal pain These symptoms have been reported to be improved temporarily by taking a hot shower or bath or more fully by stopping the use of cannabis. The syndrome was described by Allen and colleagues (2004), and Sontineni and colleagues (2009) who offer simplified clinical diagnostic criteria. A subsequent, larger study reported a case series of 98 subjects with cannabinoid hyperemesis syndrome, confirming the earlier reported findings......
Some long-term “pot heads” are finding the drug they once loved can suddenly turn on them and become almost toxic. These users are developing a little-understood condition called cannabinoid hyperemesis syndrome that brings on unrelenting vomiting, nausea and stomach pain.
Standard medications do not relieve it, smoking more marijuana only seems to worsen it, and some doctors say they are seeing a lot more cases of it.
It was intense stomach pains that brought Dave to his doctors four months ago. The 45-year-old from southern Ontario (who’d prefer not to use his full name) knew he needed help when intense cramping left him balled up on the sofa, unable to work. Even after Dave’s doctor ordered reams of ultrasounds, CT scans, and colonoscopies, no one could find anything wrong with him, leaving Dave frustrated.........